Alert archive / Utah / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 15, NWS Salt Lake City, UT

August 28, 2012Duchesne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 28, 2012, 2:22 PM MDT for Duchesne County, Utah. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2012, 2:22 PM MDT (20:22 UTC)
Expired
Aug 28, 2012, 2:41 PM MDT
In force
19 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Duchesne County, UT

The radar

The Salt Lake City radar (KMTX), 190 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2012-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2012-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
2787 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WUUS55 KSLC 282022
SVRSLC
UTC013-282100-
/O.NEW.KSLC.SV.W.0015.120828T2022Z-120828T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
222 PM MDT TUE AUG 28 2012

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DUCHESNE COUNTY IN UTAH

* UNTIL 300 PM MDT

* AT 218 PM MDT...UTAH DEPARTMENT OF TRANSPORTATION  REPORTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS 
STORM WAS LOCATED 11 MILES SOUTH OF TABIONA...OR 15 MILES WEST OF 
DUCHESNE...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  US-40 BETWEEN FRUITLAND AND DUCHESNE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

&&

LAT...LON 4053 11054 4023 11024 4008 11070 4022 11084
TIME...MOT...LOC 2022Z 232DEG 10KT 4021 11067

$$

MT
1 follow-up statement
904 
WWUS55 KSLC 282041
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
241 PM MDT TUE AUG 28 2012

UTC013-282051-
/O.CAN.KSLC.SV.W.0015.000000T0000Z-120828T2100Z/
DUCHESNE UT-
241 PM MDT TUE AUG 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DUCHESNE COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN CANCELLED.

LAT...LON 4053 11054 4023 11024 4008 11070 4022 11084
TIME...MOT...LOC 2041Z 232DEG 10KT 4024 11062

$$

MT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 9:40 AM MDT, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 28, 9:40 AM MDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
940 AM MDT TUE AUG 28 2012

.SYNOPSIS...MOISTURE WILL PERSIST OVER MUCH OF UTAH THROUGH THE
BALANCE OF THE WEEK. DRIER AIR WILL SLOWLY WORK INTO NORTHWEST
UTAH LATER THIS WEEK...THEN SPREAD ACROSS THE REMAINDER OF THE
AREA BEGINNING LATE IN THE UPCOMING WEEKEND.

&&

.DISCUSSION...LARGE RIDGE OF HIGH PRESSURE CONTINUES TO STRETCH
ACROSS THE INTERIOR WEST INTO THE PLAINS STATES THIS MORNING. A
WEAK DISTURBANCE IS NOTED ON MORNING WATER VAPOR IMAGERY MOVING
WESTWARD AROUND THE BOTTOM OF THE RIDGE ACROSS ARIZONA AND
NORTHERN MEXICO.

BLENDED TPW IMAGERY INDICATES PW VALUES REMAIN NEAR 1 INCH ACROSS
SOUTHEASTERN UTAH...WITH VALUES CLOSER TO 0.50 INCHES ALONG THE
WESTERN UTAH BORDER. MORNING SREF ENSEMBLE ANALYSIS INDICATES
MEAGER INSTABILITY AND A LACK OF DEEP LAYER SHEAR THIS AFTERNOON
AND EVENING...WITH THE MOST CONDUCIVE AREA ACROSS SOUTHEASTERN
UTAH. EXPECT CONVECTION TO BE MAINLY TIED TO TERRAIN AND ADJACENT
VALLEYS FROM THE WASATCH MOUNTAINS EAST. THIS MATCHES THE CURRENT
FORECAST...NO UPDATES ARE NEEDED AT THIS TIME.

&&

.AVIATION...SOUTHERLY WINDS ARE EXPECTED TO REMAIN AT THE SLC
TERMINAL THROUGH MUCH OF THE AFTERNOON...SHIFTING TO THE NORTHWEST
BETWEEN 21-23Z. THERE IS A 10 PERCENT CHANCE WINDS WILL NOT SHIFT
TO THE NORTHWEST AT ALL TODAY. OTHERWISE...VFR CONDITIONS UNDER
MOSTLY CLEAR SKIES.

&&

.FIRE WEATHER...A FAIRLY STAGNANT WEATHER PATTERN IS EXPECTED THIS
WEEK WITH A RIDGE OVER THE ROCKIES AND A TROUGH OVER THE PACIFIC
NORTHWEST. THIS WILL FAVOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY FROM THE SPINE OF THE WASATCH EASTWARD EACH
DAY. DRIER AIR WILL RESIDE OVER NORTHWESTERN UTAH UNDER THE
INFLUENCE OF SOUTHWEST FLOW ALOFT.

A DISTURBANCE WILL EJECT OUT OF THE PACIFIC NORTHWEST AND INTO THE
NORTHERN ROCKIES MID WEEK. A COOL FRONT WILL SAG INTO NORTHWEST UTAH
BY WEDNESDAY NIGHT. AHEAD OF THE BOUNDARY THIS AFTERNOON...SOUTHERLY
WIND GUSTS ACROSS THE NORTHWEST DESERT MAY APPROACH 30 MPH. THIS
BOUNDARY WILL STALL ACROSS WEST CENTRAL UTAH THURSDAY MORNING...AND
LIFT NORTHWARD OUT OF THE REGION DURING THE LATE WORK WEEK.

DAILY THUNDERSTORMS WILL BRING CLOUD TO GROUND LIGHTNING AND PROVIDE
A CHANCE OF A WETTING RAIN...THOUGH THE AIRMASS WILL BE DRY ENOUGH
FOR GUSTY/ERRATIC MICROBURST WINDS. TEMPERATURES THROUGH SATURDAY
LOOK TO REMAIN IN THE 90S. GOOD OVERNIGHT MOISTURE RECOVERY IS
ANTICIPATED EAST OF INTERSTATE 15...WITH DAYTIME HUMIDITY VALUES
REMAINING AT CRITICAL LEVELS ACROSS THE NORTHWEST DESERT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

KRUSE/ROGOWOSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE
VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 28, 6:45 AM MDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 AM MDT TUE AUG 28 2012

UTZ001>016-019>021-517-518-WYZ021-291200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
645 AM MDT TUE AUG 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

DEEP LAYER MOISTURE WILL COVER ALL BUT WESTERN UTAH NEAR THE NEVADA
BORDER THROUGH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS...
MAINLY OVER THE HIGHER TERRAIN...WILL DEVELOP AGAIN BEGINNING
LATE THIS MORNING. THESE SHOWERS AND STORMS WILL PERSIST THROUGH
THIS EVENING...THEN DISSIPATE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DEEP LAYER MOISTURE WILL COVER MUCH OF THE OUTLOOK AREA THROUGH
THE BALANCE OF THE WEEK...PRODUCING AFTERNOON THROUGH EVENING SHOWERS
AND THUNDERSTORMS EACH DAY.

DRIER AIR WILL GRADUALLY SPREAD INTO NORTHWEST UTAH LATE IN THE
WEEK...THEN ACROSS THE REST OF UTAH THIS WEEKEND. AREAL COVERAGE OF
SHOWER AND THUNDERSTORM ACTIVITY WILL BE SIGNIFICANTLY REDUCED
SUNDAY THROUGH THE EARLY PORTION OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Aug 28, 1:59 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
159 PM MDT TUE AUG 28 2012

UTZ009>011-282030-
WASATCH PLATEAU/BOOK CLIFFS UT-WESTERN UINTA BASIN UT-WESTERN UINTA
MOUNTAINS UT-
159 PM MDT TUE AUG 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DUCHESNE COUNTY UNTIL 230
PM MDT...

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FRUITLAND...OR 20 MILES WEST OF DUCHESNE...
MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  US-40 BETWEEN FRUITLAND AND DUCHESNE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4039 11061 4011 11043 4008 11082 4025 11089
TIME...MOT...LOC 1959Z 242DEG 10KT 4020 11077

MT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 1:59 PM MDTSpecial Weather StatementSLCDuchesne31 min

Nearby

Severe Thunderstorm Warnings in Utah, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.